Allogeneic Bone Marrow Transplant - The Conditioning Regimen
The combination of drugs and/or radiation given is called the conditioning regimen. For patients undergoing other forms of transplant or treatment, doses of radiation and/or chemotherapy are limited because of the damage they can cause to the bone marrow. In an allogeneic bone marrow transplant, however, patients can be given five to ten times the standard dose because the bone marrow cells have been removed from the body and will be replaced after the anticancer drugs are given. What limits giving 100 times the normal dose? Too high a dose can cause toxicity to organs such as the heart, liver and lungs. Therefore, allogeneic transplant allows for larger doses of anticancer therapy, but the amount is limited to what is safe for the patient.
The type of conditioning regimen depends on the type of cancer. Some cancers respond very well to radiation. Radiation is also good at suppressing the immune system, which is necessary for the graft — or donated bone marrow cells — to "take," so radiation is often given to the whole body as part of the conditioning regimen. This is known as total body irradiation. Radiation treatment is like getting an X-ray, but the amount of radiation given is obviously much greater. For most bone marrow transplant regimens, six doses or fractions of radiation are given over three days. The lungs are more sensitive to radiation than the rest of the body, so they are shielded for one dose. Most people tolerate the radiation treatment well. Radiation can cause nausea and mouth ulcers, but these usually occur several days after the treatment is completed. Radiation treatment is always given with at least one chemotherapy drug.
Although radiation is effective against many diseases, its use is associated with lung toxicity, so conditioning regimens that do not use radiation are preferred for many diseases. Chemotherapy-only conditioning regimens combine two or more different drugs. These are given through a central line. The chemotherapy drugs may cause some nausea, but this can usually be controlled with anti-nausea drugs, which have improved dramatically over the past few years.